Flash Flood, Stoddard
- When
- May 24, 9:35 PM CST to May 25, 12:15 AM CST
- Where
- Stoddard County, Advance
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.100, -89.920
Cropland or yard flooding was reported, along with creek flooding.
A few slow-moving clusters of storms produced heavy rainfall and isolated flash flooding. The storms occurred within a moist southerly wind flow ahead of a cold front over the Plains states.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A few slow-moving clusters of storms produced heavy rainfall and isolated flash flooding. The storms occurred within a moist southerly wind flow ahead of a cold front over the Plains states.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 24, 5:12 PM CST, 4 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 612 PM CDT Sun May 24 2020 .UPDATE... Issued at 613 PM CDT Sun May 24 2020 Aviation section updated for the 00Z TAF issuance. && .SHORT TERM...(Tonight through Tuesday night) Issued at 244 PM CDT Sun May 24 2020 The RAP indicates our current isolated convection should increase in coverage to scattered over the next couple of hours, and both the RAP and HRRR show some convection continuing into the evening. Increased our pops a little this evening and extended them out a little longer. The short term models also show some development in portions of the Ozark foothills late tonight, so included some small pops for this area. For Memorial Day, models continue to show a wave working up the east side of the mid/upper level trof centered over the Plains. Models advertise more significant coverage in convection, especially by the afternoon hours, and continued with likely pops. Continued southerly flow will keep up warm and humid, with highs in the upper 80s and dew points near 70 degrees. Convection will again continue into the evening, with any lingering chances focused across our southwest counties overnight. This pattern continues as weak disturbances continue to move along the trof. Convection will again be likely across the entire PAH forecast by Tuesday afternoon, with decreasing chances during the evening with loss of heating. However, chances will continue area wide Tuesday night with the trof slowly moving closer to the middle Mississippi Valley. Temperatures will be a few degrees lower for Tuesday with a little more cloud cover and winds becoming more southeast than south as a surface low moves southwest of our region. .LONG TERM...(Wednesday through Sunday) Issued at 244 PM CDT Sun May 24 2020 Not much has changed with the long term. A summer like airmass will remain entrenched across the Quad State, as we sandwich between Low pressure that has been consistently modeled to cut off over the Southern Plains, and High pressure that has been consistently strong in its East Coast ridging. This makes for a persistence strategy, steady state forecast with average daily high and low temperatures in the 80s/60s through the bulk of the forecast. Another repeat signal of the forecast is the diurnally favored drive to pops. Fairly high pops on any one day does not mean that the 5 day period is a wash out. Conversely, it would appear that it will be largely dry, with pops waning at night, and peaking during the heat of the afternoon. Since there is no discernible, sustained forcing or features of lift assistance available, precipitating will mostly be induced by the free rise generated of the parcel with afternoon heating. Perhaps an exception to this (other than anywhere/anytime meso boundary influence) will be in western parts, closer to the proximity of the Low, a little better forcing may take place and focus a little higher pop, accordingly, for SEMO. Finally, the blend continues some hope that a more active/progressive northern stream flow will allow for a cold front to slip down into the Ohio River Valley late in the week. If this occurs, this would offer another trigger and lift support to focus pops, but also, it would potentially infiltrate some slightly cooler and drier air post fropa, for next weekend. The blend continues to hint at this with temps moving from low and mid 80s to upper 70s and around 80 for highs, and from upper 60s to upper 50s/low 60s for lows, for next weekend (as dew points move similarly). We'll again offer no rebuttal for days 6-7 as produced by the blend, unless of course collab consensus dictates otherwise. && .AVIATION... Issued at 613 PM CDT Sun May 24 2020 Shower and storm activity has decreased through the Quad State over the past couple hours. Looking at only KCGI/KMVN with notable enough thunder chances early this evening. Elsewhere, cloud cover has significantly diminished and is expected to stay mostly clear overnight. Winds will remain light and variable overnight and southerly during the day tomorrow. Another round of showers and storms is expected Memorial Day, with the afternoon again providing the highest chances of thunder. Skies should remain VFR with the exception of temporary vsby or cig drops to MVFR with showers and storms. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...ATL SHORT TERM...RST LONG TERM...DH AVIATION...ATL
Hazardous Weather Outlook National Weather Service Paducah KY 531 PM CDT Sun May 24 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-252030- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 531 PM CDT Sun May 24 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight The best chance areas for scattered thunderstorms this evening will be southeast Missouri, southwest Illinois, and the Kentucky Pennyrile region, though isolated activity cannot be completely ruled out at any location. Lightning, small hail, gusty winds and locally heavy rainfall will be the possible with the stronger storms. Overall, chances should diminish overnight. But additional activity cannot be ruled out as the pattern remains unsettled. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous thunderstorms will be most active during the peak heating hours of the afternoon and early evening Memorial Day through Saturday. Lightning and brief heavy rainfall will be the primary storm associated hazards, but an isolated damaging wind gust is also possible in a stronger storm. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Paducah KY
641 PM CDT Sun May 24 2020
ILZ084-MOZ076-087-250030-
Jackson IL-Cape Girardeau MO-Perry MO-
641 PM CDT Sun May 24 2020
...SPECIAL WEATHER STATEMENT...
At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near
Altenburg, or 8 miles northwest of Trail Of Tears State Park, moving
north, northeast at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Murphysboro, Elkville, Ava, Grand Tower, Altenburg, Dowell, Campbell
Hill, Vergennes, Frohna, Gorham and Pocahontas.
LAT...LON 3795 8918 3760 8946 3757 8950 3758 8951
3757 8952 3752 8951 3742 8959 3747 8971
3795 8960
TIME...MOT...LOC 2340Z 200DEG 21KT 3755 8960
CNSpecial Weather Statement National Weather Service Paducah KY 728 PM CDT Sun May 24 2020 ILZ075-080-081-084-085-088-089-092-093-MOZ076-086-087-100-107>112- 114-250200- Jefferson-Perry IL-Franklin-Jackson-Williamson-Union-Johnson- Alexander-Pulaski-Perry MO-Bollinger-Cape Girardeau-Wayne MO- Carter-Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- Including the cities of Mount Vernon, Pinckneyville, West Frankfort, Carbondale, Murphysboro, Herrin, Jonesboro, Vienna, Cairo, Mound City, Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 728 PM CDT Sun May 24 2020 ...SPECIAL WEATHER STATEMENT... Scattered strong thunderstorms will continue through 900 PM across southeast Missouri and southern Illinois. The activity will be focused along and several miles either side of a line from near Poplar Bluff, northeast to Jackson in southeast Missouri, extending into southern Illinois from the Carbondale area to Mount Vernon and Pinckneyville. Movement of the storms will be northeast around 20 mph. The stronger storms will produce frequent lightning, gusty winds, very heavy rain and possibly small hail. CN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
749 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG GRAND TOWER 37.63N 89.50W
05/24/2020 JACKSON IL BROADCAST MEDIA
TREES AND POWER LINES REPORTED DOWN.
&&Special Weather Statement National Weather Service Paducah KY 904 PM CDT Sun May 24 2020 ILZ075-080-081-084-085-088-089-092-093-MOZ076-086-087-100-107>112- 114-250415- Jefferson-Perry IL-Franklin-Jackson-Williamson-Union-Johnson- Alexander-Pulaski-Perry MO-Bollinger-Cape Girardeau-Wayne MO- Carter-Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- Including the cities of Mount Vernon, Pinckneyville, West Frankfort, Carbondale, Murphysboro, Herrin, Jonesboro, Vienna, Cairo, Mound City, Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 904 PM CDT Sun May 24 2020 ...SPECIAL WEATHER STATEMENT... At 900 PM, a band of strong thunderstorms continued from near Dexter Missouri, north to Jackson, and then into southern Illinois west of Murphysboro. The storms were moving northeast at 20 mph. However the line overall has moved little since 800 PM. Storms within this line will continue to produce frequent lightning, very heavy rain that may lead to minor flooding, small hail and gusty winds through 1100 PM. An Areal Flood Advisory is in effect for much of the area until shortly before midnight. Do not drive across water covered roads. CN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
908 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG 1 E NORTH CITY 38.00N 89.05W
05/24/2020 FRANKLIN IL PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&
ATLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
944 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM FLASH FLOOD 6 NNW GORHAM 37.79N 89.53W
05/24/2020 JACKSON IL TRAINED SPOTTER
SEVERAL LOCATIONS ALONG ROUTE 3 FROM THE
T-INTERSECTION WITH 151 DOWN TO THE UNION
COUNTY LINE ARE FLOODING WITH WATER FLOWING
ACROSS OR STANDING ON THE ROAD IN LOW LYING
AREAS.
&&
CNThe Paducah radar (KPAH), 102 km away, was scanning. The volume nearest the first event began at 03:34 UTC.
2 flash flood, 1 flood. Local standard time, as filed.
Cropland or yard flooding was reported, along with creek flooding.
Minor street and road flooding occurred.
Several low water crossings were flooded from rapidly rising creeks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885564, 885576, 885571.